Article Text

PDF
Deliberate poisoning with dinitrophenol (DNP): an unlicensed weight loss pill
  1. James Bartlett1,
  2. Michael Brunner2,
  3. Katie Gough3
  1. 1Department of Emergency Medicine, St Mary's Hospital, London, UK
  2. 2Department of Anaesthetics and Intensive Care, Northwick Park Hospital, London, UK
  3. 3Department of Anaesthetics, Charing Cross Hospital, London, UK
  1. Correspondence to Dr James Bartlett, St Mary's Hospital, Praed Street, London W2 1NY, UK; james.d.bartlett{at}hotmail.co.uk

Abstract

A 46-year-old man took a lethal dose of an agent called dinitrophenol (DNP). He presented 11 h after ingestion with loin pain, diarrhoea and vomiting. He rapidly deteriorated with profound hyperthermia, acute renal failure, hyperkalaemia, metabolic acidosis and eventually haemodynamic instability. Despite aggressive supportive measures and rapid sequence induction, he deteriorated and died 21 h after ingestion. DNP is a metabolic poison that acts by uncoupling oxidative phosphorylation, leading to uncontrolled hyperthermia. It is an illegal weight loss agent that is used by body builders and is freely available on many internet websites. This case highlights the potential for patients to obtain and ingest exotic poisons. A summary of currently recommended treatment and a review of the literature on DNP is included, as well as a discussion of therapies that may be effective in treating hyperthermia in this situation.

  • Mental health
  • self harm
  • over dose
  • toxicology
View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.